I started bupropion hcl yesterday. 75mg 2x a day. I fought hard to try and get the brand name because I've found I'm very sensitive to antidepressants and all the negative reviews I've read on the generics but my insurance just won't cover it. I've tried Prozac for 10 days and it made me have suicidal thoughts. Lexapro made me have panic attacks and Zoloft increased my anxiety as well. I know you're supposed to try and stick out the side effects but I guess I'm not strong enough to do so because I can't bare them. I'm taking bupropion for anxiety, OCD, depression and binge eating. I'm also on adderall IR 20mg 3x a day. This helps control my urges during the day and suppress my appetite but my body is quite used to it now so the effects have extremely lessened and it also leaves me with a very hard crash at the end of the day with all of my issues back 10x harder ending with a binge regardless of me eating healthy throughout the day. This is why I've been trying antidepressants. Ive also tried Vyvanse for a decent amount of time and it was not helpful in the slightest. I've noticed the bupropion quite literally seems to cancel out the effects of adderall to the point I felt like I didn't take it at all and it's increased my hunger tremendously to the point I can't seem to get full. I've read how this is known to suppress your appetite but I'm wondering if because it's the generic it won't? Or if the first few days you're hungry then it suppresses? I want to try and stick this out but the last thing I need to do is gain the weight back that I've fought so hard to lose and the rest I'm still fighting to.
Hey I hope you are doing okay and hanging in there! I am 19 and going into my 3rd year of college. I have bipolar II disorder and I struggle with anxiety as well. Typically, I have more depressive or semi-depressive times than any manic or hypo-manic times. So for this reason, the main medication in my life has typically been an anti-depressant.
I have taken the Zoloft generic in the past. For the 3 weeks I took it (at a very low dose) I became suicidal.
I have taken Lexapro generic in the past. I took it for about 14 months (at a normal dose). It made me like a zombie, and I had no motivation or sex drive.
I totally understand why you may be skeptical of generic drugs! I don't blame your apprehension!
I will give you my experience with Bupropion (Wellbutrin generic):
I started on 150mg/day in November 2016 after being hospitalized for a week due to suicidal thoughts. By December 2016 I was up to 300mg/day. Starting today, I am up to 450mg/day. I am so happy to say that I have not had a single bad side effect that I can pinpoint with Bupropion. My motivation has increased, and the drug gives me a bit more focus and concentration, as well as just more drive in general to get things done or go out and try new experiences.
Regarding weight gain, when I started Bupropion in November, I also started it while taking 5mg of Zyprexa (an anti-psychotic) . I took Zyprexa at the 5mg dose each day up until April. When I started taking these 2 drugs, my weight was 118 pounds. Slightly on the lower side for me, but still a pretty normal weight for me! By April, when I stopped taking Zyprexa (but continued taking 300mg of Bupropion at this time), I was 136 pounds. I attribute ALL of my weight gain to the Zyprexa. On the drug, my hunger was never satisfied. I became a huge binge eater. To gain 18 pounds in 6 months is quite a bit for me, so I started to get very upset and very insecure about my weight.
I stopped taking that Zyprexa in April. Since then, I have been only on Bupropion 300mg (until today when I started 450mg). I am down 16 pounds and I am back to 120 pounds! I no longer binge eat, and in fact I don't even find myself needing as big of portions at dinner. I typically only eat one serving at dinner and I don't usually even finish that completely. It definitely just makes me less hungry! The best part? I have not changed my lifestyle to lose this weight. It is like the weight has fallen off my body. I have always lived a generally active lifestyle (I am a college student. I walk a lot and stay active and moving, but only hit the gym and actually do a proper workout every so often, maybe 5-6 times a month at the moment). I have not changed my diet, it's simply that I'm NOT as hungry. I still eat all the same foods. I eat salads and veggies and fruits, but I also eat McDonald's and pizza and chinese!
I suggest you try to remember that 75mg of Bupropion twice a day is a semi-low dose from what I know of. From what my doctor has told me, it seems like the average dose of the drug is typically 300mg/day, but this is just what he told me. I think it is important to remember in some situations regarding starting new medications that if we are EXPECTING side effects, then we will likely FIND side effects! You can almost think yourself into having side effects, if you understand what I'm saying! I do it too sometimes, but I find that if I don't think about side effects and if I go in with an open mind to a drug, and if I TELL myself that it will help me, then it will help a bit more! I don't mean to sound like a therapist or a hippie haha! I just believe that being positive about going into this new experience with Bupropion may work in your favor.
If things are intense and side effects truly are uncomfortable on a regular basis, tell your doctor right away so you can get off of that medicine! But otherwise I'd try staying on the medication for a month or two! And you may end up trying a higher dose. I remember within 5 days of upping my dosage from 150mg/day to 300mg/day, I could feel motivated, happier, more optimistic, and more energized.
Another concern that people have with this medication is the potential for a loss of sex drive. I am also thankful and happy to say that my sex drive has increased like crazy since I started taking this drug. By helping to pull me a bit out of depression, I am likely able to be more positive towards myself and be more confident, which likely fuels some of the libido. My boyfriend and I usually have sex at least once or twice a day each time I see him, and I see him 4-5 times a week.
I hope that my experience may help you come to a decision about staying on or going off of the Bupropion. I wish you nothing but the best of luck and I hope you find peace and happiness on your journey!
- Bupropion Information for Consumers
- Bupropion Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bupropion (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Feb 2017 • 7 answers
Will the effectiveness of my antidepressants change if I take it at night instead of in the morning?
Posted 14 Apr 2017 • 3 answers
Posted 26 Aug 2017 • 3 answers
Posted 9 Dec 2017 • 2 answers
Posted 10 Jan 2018 • 2 answers